Alert archive / Nevada / Tornado Warnings in 2018

Tornado Warning 1, NWS Elko, NV

May 27, 2018Elko County, Nevada

NWS Elko, NV issued this tornado warning at May 27, 2018, 6:34 PM PDT for Elko County, Nevada. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2018, 6:34 PM PDT (01:34 UTC)
Expired
May 27, 2018, 7:30 PM PDT
In force
56 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Elko County, NV

The radar

The Elko radar (KLRX), 86 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 1.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

623 
WFUS55 KLKN 280134
TORLKN
NVC007-280230-
/O.NEW.KLKN.TO.W.0001.180528T0134Z-180528T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Elko NV
634 PM PDT SUN MAY 27 2018

The National Weather Service in Elko Nevada has issued a

* Tornado Warning for...
  Central Elko County in northeastern Nevada...

* Until 730 PM PDT
    
* At 633 PM PDT, a severe thunderstorm capable of producing a tornado
  was located 12 miles northwest of Ryndon, moving southwest at 15
  mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This tornadic thunderstorm will remain over mainly rural areas of
  central Elko County, including the following locations: Adobe
  Summit and Mountain City Highway. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4117 11583 4105 11565 4081 11585 4098 11612
TIME...MOT...LOC 0133Z 040DEG 14KT 4106 11580 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

bb

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this tornado warning went out at May 27, 2:39 PM PDT, 3 hours 55 minutes earlier.

Area forecast discussion, May 27, 2:39 PM PDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Elko NV
239 PM PDT Sun May 27 2018

.SYNOPSIS...Areas of showers and thunderstorms continue through
this evening. Small hail, lightning and potential flooding are
concerns especially over saturated soils from rainfall yesterday
as well as burn scars. Showers will push farther east Monday into
eastern Nevada with drier and warmer conditions for Tuesday.
Another Pacific trough will bring more showers and thunderstorms
to the state for the middle of the week.

&&

.SHORT TERM...Tonight through Tuesday evening.

Slow moving closed low currently centered in Utah continues to
spin moisture plume into Nevada on its backside this afternoon. A
band of light to moderate rain is moving through Elko County
early this afternoon. There have been a couple lightning strikes
embedded in this band but for the most part it has been
stratiform rains. High resolution models backing off a bit on the
more widespread convective event for this afternoon and evening in
northeast Nevada. Clouds and showers have kept temperatures cool
which has inhibited instability. Looks to be a little clearing
behind this band which may allow enough heating to change that,
so will continue the Flash Flood Watch a bit into the afternoon
to monitor convective trends.

Showers will decrease in coverage through the night and patchy fog
may redevelop in some valleys by early morning, though dissipate
again fairly quickly.

Low doesn't look to really start speeding up much until Monday
evening, as it opens up and heads into the plains. There will be
some showers and thunderstorms on Memorial Day in the afternoon
and evening, but not as widespread and mainly confined to Elko and
White Pine Counties. Highs will begin to rebound, with some areas
reaching into the 70's.

A fairly flat shortwave ridge moves through on Tuesday. This will
bring some warming and drying. Temperatures will start creeping
into the 80's for some of the valleys. Lows during the short term
will be mainly in the 40's.

.LONG TERM...Tuesday night through Sunday. Short wave trough
moving into the region on Wednesday will bring some showers and
thunderstorms to portions of northern and central NV through
Friday, then dry over the weekend as next low pressure system
remains to our north over the Pacific Northwest.

&&

.AVIATION...Low pressure system centered over western UT will
continue to bring widespread showers and isolated afternoon and
evening thunderstorms, mainly to eastern NV impacting the
KELY/KTPH terminals next 24 hours. Conditions mostly VFR but
local MVFR conditions possible under the heavier showers.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for Northern Elko County-
Northern Lander County and Northern Eureka County-Ruby
Mountains/East Humboldt Range-South Central Elko County-
Southeastern Elko County-Southwestern Elko County.

&&

90/91/91

In the hours before

Special weather statement, May 27, 4:09 PM PDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Elko NV
409 PM PDT SUN MAY 27 2018

NVZ031-038-039-280015-
Southwest Elko County NV-Northern Elko County NV-
South Central Elko County NV-
409 PM PDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
515 PM PDT...

At 408 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Contact, moving southwest at 25 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

Locations impacted include...
US Highway 93...Gibbs Ranch, Jackpot, Contact and Hd Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4148 11424 4112 11509 4158 11553 4200 11476
      4200 11461
TIME...MOT...LOC 2308Z 072DEG 23KT 4168 11447

bb
Special weather statement, May 27, 4:48 PM PDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Elko NV
448 PM PDT SUN MAY 27 2018

NVZ031-038-039-280100-
Southwest Elko County NV-Northern Elko County NV-
South Central Elko County NV-
448 PM PDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 600 PM
PDT...

At 446 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Gibbs Ranch, moving southwest at 20 mph.

Wind gusts 40 to 50 mph will be possible with this storm. This could
also produce briefly heavy rains and small hail.

Locations impacted include...
Interstate 80, Mountain City Highway, Elko, Deeth, Ryndon, Gibbs
Ranch, Spring Creek, Adobe Summit, Lamoille Summit, Star Valley and
Halleck.

Note: the outflow winds from this storm could travel far in front of
the storm itself.

LAT...LON 4168 11530 4121 11492 4070 11572 4128 11621
TIME...MOT...LOC 2346Z 058DEG 17KT 4139 11519

bb
Special weather statement, May 27, 5:35 PM PDT, 59 minutes before
Special Weather Statement
National Weather Service Elko NV
535 PM PDT SUN MAY 27 2018

NVZ031-036-038-280145-
Southwest Elko County-Northern Elko County-Northern Lander County and
Northern Eureka County-
535 PM PDT SUN MAY 27 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ELKO AND NORTH CENTRAL
EUREKA COUNTIES...

At 534 PM PDT, a strong thunderstorm was located 15 miles northwest
of Deeth, moving southwest at 25 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm. This storm will also produce brief heavy rains and frequent
lightning. Strong winds will affect vehicles on Interstate 80 and
Mountain City Highway.

Locations impacted include...
Elko, Carlin, South Fork, Ryndon, Spring Creek, Palisade, Adobe
Summit, Lamoille Summit, North Area Mine, Emigrant Mine, South Area
Mine and Halleck.

LAT...LON 4104 11527 4032 11602 4104 11657 4143 11561
TIME...MOT...LOC 0034Z 053DEG 22KT 4121 11551

bb
Special weather statement, May 27, 5:52 PM PDT, 42 minutes before
Special Weather Statement
National Weather Service Elko NV
552 PM PDT SUN MAY 27 2018

NVZ031-280130-
Northern Elko County NV-
552 PM PDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
630 PM PDT...

At 551 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Montello, moving west northwest at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4135 11410 4136 11452 4177 11424 4158 11403
      4139 11404
TIME...MOT...LOC 0051Z 138DEG 11KT 4147 11408

CS
Special weather statement, May 27, 6:14 PM PDT, 20 minutes before
Special Weather Statement
National Weather Service Elko NV
614 PM PDT SUN MAY 27 2018

NVZ031-280230-
Northern Elko County NV-
614 PM PDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL
730 PM PDT...

At 613 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Jarbidge, moving southwest at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm along
with small hail and brief heavy rain.

Locations impacted include...
Mountain City Highway, State Route 226, Mountain City, Charleston,
Jarbidge, Midas, Tuscarora, Midas Mine, Chicken Creek Summit, Willow
Creek Reservoir, North Fork, Wild Horse Reservoir and Wilson
Rservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4139 11563 4101 11662 4134 11696 4201 11597
      4200 11472
TIME...MOT...LOC 0113Z 048DEG 16KT 4189 11556

bb

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 5:35 PM PDTSpecial Weather StatementLKN70 min
May 27, 5:52 PM PDTSpecial Weather StatementLKN38 min
May 27, 6:14 PM PDTSpecial Weather StatementLKN76 min
May 27, 6:56 PM PDTTornado WarningLKNElko, Eureka49 min
May 27, 7:23 PM PDTSpecial Weather StatementLKNElko67 min
May 27, 7:38 PM PDTTornado WarningLKNEureka52 min
May 27, 8:16 PM PDTAreal Flood AdvisoryLKNElko, Eureka3 hr
May 27, 8:23 PM PDTSpecial Weather StatementLKN52 min
May 27, 8:27 PM PDTSevere Thunderstorm WarningLKNEureka, Lander63 min
May 27, 9:08 PM PDTSpecial Weather StatementLKN22 min
May 27, 9:48 PM PDTSevere Thunderstorm WarningLKNLander27 min
May 27, 10:35 PM PDTAreal Flood AdvisoryLKNEureka, Lander3 hr
May 27, 11:31 PM PDTAreal Flood AdvisoryLKNElko, Eureka119 min
May 27, 11:55 PM PDTFlash Flood WarningLKNEureka, Lander2 hr
May 28, 1:00 PM PDTSpecial Weather StatementLKNElko45 min

Nearby

Tornado Warnings in Nevada, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.